New Mexico, 2014Flash Flood in New Mexico, September 20, 2014
September 20, 2014 · NWS MAF · 1 event in 1 county or zone
Remains of Tropical Storm Odile were over the region. The atmosphere was very moist and there was a mid-level circulation over northern portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remains of Tropical Storm Odile were over the region. The atmosphere was very moist and there was a mid-level circulation over northern portions of the area. There were nocturnal low level winds that produced additional lift which aided in more rain and thunderstorms developing. The saturated ground from previous rains allowed for flash flooding to develop across West Texas and southeast New Mexico when additional rain moved over these same locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 20, 10:12 AM MST, 2 minutes earlier.
Area forecast discussion, Sep 20, 10:12 AM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1212 PM CDT Sat Sep 20 2014
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
Areas of rain continue across the area and are expected to continue
through the next 24 hours. Rain is not really impacting the
terminals now but is expected to redevelop this afternoon and
evening. Ceilings may gradually improve this afternoon but areas of
lower ceilings will remain. Ceilings and visibilities will lower
around 03z Sunday and should remain low through Sunday morning.
Winds are expected to shift to the east and remain light.
&&
PREV DISCUSSION... /ISSUED 430 AM CDT Sat Sep 20 2014/
DISCUSSION...
Have been dealing with flash flooding the past couple of days and
that looks to continue today... possibly into tonight or Sunday.
Waves of storms associated with the remains of T.S. Odile have moved
through with development of new storms across SE NM and the Permian
Basin early this morning. Model guidance and qpf continues to be
very wet today so expect moderate to heavy rain will continue today.
QPF wants to produce significant amounts of precip over the Trans
Pecos and the Permian Basin over the next 24 hrs. Trends are for
precip to not be as heavy today over the western counties including
Eddy county which has been hard hit.
Counting today MAF has measured precipitation 6 out of the last 8
days with a trace on another day. Latest MAF sounding still had PW
of 1.77 inches which is down very slightly over yesterday but still
unusually high/wet for here. So atmosphere remains very moist with
potential for locally heavy rain. Model soundings actually increase
PW to the 1.8 to 1.9 inch range today and Sunday. GFS has much
lower pops today... which is a departure as last few days it has
been just as wet as MET guidance. GFS has the heaviest rain over
the Permian Basin before noon and south over the Davis Mtns and
Marfa Plateau during the afternoon. GFS continues to produce rain
along the Pecos river and westward Sunday... and only a little in
the CWA on Monday. Meso Eta still has lots of rain over the Permian
Basin today... and on Sunday continues to develop precip over the
Western Permian Basin... Trans Pecos... Davis Mtns... and the Marfa
Plateau. So expect the flash flood event may continue into Sunday
and be ending by Monday.
Plan on extending the FFA at least another 12hrs as model qpf
continues to develop heavy rain today over water soaked areas.
Could justify extending the FFA through tonight as additional heavy
rain expected for some locations... but will hold off as may be able
to trim some of the counties from the watch tonight.
High temperature forecasts continue to be difficult and very
dependent on amount of rainfall at any one location. Widespread
cloud cover again today and tonight will moderate temps. Yesterday
the diurnal temperature range at MAF was only 8 degrees. Have been
expecting a weak front to move into the area Sunday but latest
models do not show one moving in. It does bring the wind more
easterly on Sunday but not much cooling so have bumped up temps a
couple degrees. Sunday stayed to the high side of guidance pops but
still lower than Saturday. Even lower pops Monday.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 PM MDT this evening FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH until 7 PM CDT /6 PM MDT/ this evening FOR THE
FOLLOWING ZONES... Andrews...Borden...Crane...Davis/Apache
Mountains Area...Dawson...Ector...Gaines...Glasscock...
Guadalupe Mountains...Howard...Loving...Martin...Midland...
Mitchell...Pecos...Reagan...Reeves County and Upper Trans
Pecos...Scurry...Upton...Van Horn and Highway 54 Corridor...
Ward...Winkler.
&&
99
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 19, 12:21 PM MST, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT FRI SEP 19 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT FRI SEP 19 2014 /121 PM MDT FRI SEP 19 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.
IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.
ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE
FLASH FLOOD WATCH COULD BE EXTENDED THROUGH SATURDAY IF NOT SUNDAY.
THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 20, 7:57 AM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
957 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 20 SE GAIL 32.57N 101.21W
09/20/2014 BORDEN TX FIRE DEPT/RESCUE
THE GAIL FIRE CHIEF REPORTED PEOPLE TRAPPED AT LAKE JB
THOMAS DUE TO ROADS AROUND THE LAKE BEING FLOODED.
0500 AM FLASH FLOOD VINCENT 32.48N 101.23W
09/20/2014 HOWARD TX LAW ENFORCEMENT
THE HOWARD SO REPORTED FLOODING IN VINCENT THIS MORNING.
0930 AM FLASH FLOOD 15 NE GAIL 32.92N 101.27W
09/20/2014 BORDEN TX FIRE DEPT/RESCUE
THE FIRE CHIEF IN GAIL REPORTED MOST FARM TO MARKET ROADS
ACROSS BORDEN COUNTY WERE FLOODED. HE RECOMMENDED NOT TO
TRAVEL IN BORDEN COUNTY TODAY.
&&
AKLLocal storm report, Sep 20, 8:48 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1048 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD GAIL 32.77N 101.45W
09/20/2014 BORDEN TX FIRE DEPT/RESCUE
OVER 10 INCHES OF RAIN HAVE FALLEN OVER PORTIONS OF
BORDEN COUNTY SINCE 6 AM CDT. WATER IS RISING TO
RESIDENTS HOUSES AND SOME ROADS ARE IMPASSABLE IN GAIL.
&&
AKLLocal storm report, Sep 20, 9:11 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD MENTONE 31.71N 103.60W
09/20/2014 LOVING TX LAW ENFORCEMENT
8-10 MEN STRANDED ON OIL FIELD EQUIPMENT DUE TO HIGH
WATER IN TOWN.
&&
AHASICLocal storm report, Sep 20, 9:19 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1119 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD 8 E GAIL 32.77N 101.31W
09/20/2014 BORDEN TX PUBLIC
REPORT OF 6 TO 8 INCHES OF WATER RUNNING OVER HIGHWAY
180.
&&
MSCHULDTLocal storm report, Sep 20, 9:23 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1123 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLASH FLOOD 1 N VINCENT 32.49N 101.23W
09/20/2014 HOWARD TX NWS EMPLOYEE
A PICKUP TRUCK WASHED OFF THE ROAD AT THE INTERSECTION OF
FARM TO MARKET 1205 AND FARM TO MARKET 846.
&&
AKLFlash Flood, Eddy
- When
- September 20, 10:14 AM MST to 11:20 AM MST
- Where
- Eddy County, 9.46 mi S of Black River
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 32.063, -104.252
Heavy rain fell across Eddy County and produced flash flooding southeast of Whites City. The National Guard was continuing to provide assistance in getting supplies to, and extracting, a 48 person work crew that sheltered in place overnight south of Whites City Road due to rising flood waters. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, September 20, 2014$70,000 · 60 kt wind · 3 events
- Flash Flooding and Flood in Texas, September 20, 2014$28,000 · 10 events
- Flash Flood and Flood in Arizona, September 20 to 21, 2014$32,000 · 2 events
- Lightning Strikes in Nevada, September 20, 2014$27,000 · 2 events
- Hail and Damaging Winds in Minnesota, September 20, 20141 in hail · 19 events
- Hail and Damaging Winds in Indiana, September 20, 201470 kt wind · 19 events
- Flash Flood and Damaging Wind in California, September 20, 2014$21,000 · 3 events
- Hail and Damaging Winds in Michigan, September 20, 2014$12,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Indiana, September 20 to 21, 2014$11,000 · 69 kt wind · 10 events
- Damaging Winds in Minnesota, September 20, 201465 kt wind · 7 events
- Hail and Damaging Winds in Minnesota, September 20, 2014$3,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, September 20, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540288.